CSN Login
Members Online: 8

You are here

chronic pericarditis 8 years s/p chemo radiation.

ch28491's picture
ch28491
Posts: 1
Joined: Dec 2017

 

     I am a 37 year old female, with hx of Hodgkins dx in 2005. I received radiation to mediastinum and chemotherapy ABVD regimen (Doxorubicin, bleomycin, vinblastine, and dacarbazine).

 

      I started having tightness in my chest, and shortness of breath on exertion around year 8 post treatment. I was sent to the cardiologist from the ED with a diagnosis of pericarditis. I was placed on PO steroids and rest. This lasted appox 3 months.  I have had at least 4-5 acute flair ups since.  When I am not having symptoms of fatigue, shortness of breath, chest pressure and tachycardia, I am able to work out, and live a functional life.  Although these periods are not very often. I hate the side effects of the steroids and am seeking advise if this is common in a person with my history.

 

 Have you seen this any other Hodgkin survivors?  Is there a fix? Is there another diagnosis??

 

I am seeking assistance as I am a working mom of 4 and do not have time for this continued issue.

 

 ( during a flair up I am basically on bedrest/light activity for 4-6 weeks)

 

 

 

My 2 D echo’s have been normal, my CRP and sed rate Normal, My chest CT’s have been normal.

 

Clinical symptoms are the main factor here.

 

Please advise,

 

Christina

 

Max Former Hodgkins Stage 3's picture
Max Former Hodg...
Posts: 3205
Joined: May 2012

Christina,

I had high-dose, long term R-ABVD, but never any radiation.

Adriamycin by itself can cause symptoms that mimic congestive heart failure (CHF).  Adriamycin, if it is the cause, causes thickening of the heart muscle, which reduces pumping efficiency.  Ask your cardiologist if he has got an output fraction result on you...this is a specialized, and fairly rare test.  I will add that this is fairly uncommon, only around 1-2% of all Adriamycin users, and Adriamycin is in a hugh number of combination chemos: ABVD, CHOP, EPOCH, and many others.

I recommend you have a pulmonary function ultrasound, and learn your output fraction number.  Be aware that the best possible result is 70%, NOT 100%.   This is a test of your heart for efficiency of pumping action.

I have had a history of extreme shortness of breath, confirmed lung fibrosis, and asthma.  I am 7 years post-treatment today, and the symptoms have cleared -- I breath normally now.  You may need a chest CT to review lung health also.  Bleomycin in ABVD can cause lung fibrosis (2% of all users) or less serious lung toxicity in up to 10-15% of all users.  But Bleomycin problems usually occur immediately, during chemo.

Delayed heart damage from Adriamycin is know to be as long as 7-10 years after treatment before showing symptoms.

I am not well read in what if any additional problems radiation can add to this mix, and cannot comment therefore on radiation effects.

I hope you are figured out properly, and recover normal strength,

max

Subscribe to Comments for "chronic pericarditis 8 years s/p chemo radiation. "